Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Miami, FL

September 23, 2016Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 23, 2016, 7:21 PM EDT for Glades County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2016, 7:21 PM EDT (23:21 UTC)
Expired
Sep 23, 2016, 7:45 PM EDT
In force
24 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Glades County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 7:42 PM EDTHAIL 0Lakeport, FLHAIL WAS REPORTED BY THE BRIGHTON SEMINOLE TRIBE POLICE DEPARTMENT AS AN OFF DUTY OFFICER WAS TRAVELING HOME TO THE LAKEPORT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS52 KMFL 232321
SVRMFL
FLC043-232345-
/O.NEW.KMFL.SV.W.0057.160923T2321Z-160923T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
721 PM EDT FRI SEP 23 2016

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLADES COUNTY IN SOUTHERN FLORIDA...

* UNTIL 745 PM EDT

* AT 721 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIGHTON
  SEMINOLE RESERVATION...OR 8 MILES WEST OF BUCKHEAD RIDGE...MOVING
  SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKEPORT...BUCKHEAD RIDGE...BRIGHTON SEMINOLE RESERVATION AND
  INDIAN PRAIRIE CANAL MOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2714 8087 2715 8086
      2709 8083 2706 8085 2700 8087 2695 8100
      2691 8100 2690 8116 2721 8111 2721 8094
TIME...MOT...LOC 2321Z 000DEG 16KT 2713 8101 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RAG
1 follow-up statement
497 
WWUS52 KMFL 232344
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
744 PM EDT FRI SEP 23 2016

FLC043-232350-
/O.EXP.KMFL.SV.W.0057.000000T0000Z-160923T2345Z/
GLADES FL-
744 PM EDT FRI SEP 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLADES COUNTY
WILL EXPIRE AT 745 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING IS ABOUT TO ENTER LAKE
OKEECHOBEE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MIAMI.

YOU CAN ALSO FORWARD YOUR REPORTS ON FACEBOOK AND TWITTER TO NWS
MIAMI.

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2715 8087 2714 8087 2715 8086
      2709 8083 2706 8085 2700 8087 2695 8100
      2691 8100 2690 8116 2721 8111 2721 8094
TIME...MOT...LOC 2340Z 000DEG 16KT 2705 8101 

$$

RAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 4:25 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 23, 4:25 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
425 PM EDT Fri Sep 23 2016

.DISCUSSION...
A weak trough of low pressure and stationary front lies along the
Carolinas coast with a surface trough extending just off the
Atlantic coast of South Florida. Deep moisture extends across most
of the South Florida peninsula and adjacent waters with PWAT
values continuing to run 2.1 inches or around 15% above normal.

Rest of this afternoon and evening...Convection has been slow to
start but the synoptic factors with surface trough across the
area and upper level trough across the NE Gulf with decent
thermodynamic parameters from this morning sounding would seem to
indicate the potential for thunderstorms to develop across the
interior,Lake Oke region, and portions of the east coast as we
head into the late afternoon hours. However, AMDAR data does
indicate lapse rates are not that impressive this afternoon as
this morning analysis would have otherwise indicated and that
might be behind the slow start this afternoon. Yet consensus of
high res models continue to indicate numerous showers and tstms
over the next few hours and forecast continues to reflect this but
confidence is limited. Like last night, convection should quite
down by late evening with lingering convection overnight across
the waters for the most part.

Lapse rates are steep in the boundary layer and with presence of
boundary across the Atlantic waters and somewhat favorable wind
profiles will be adding waterspouts possible overnight for that
sector of the waters in the hazardous weather outlook.

Forecast for the weekend...Although weak surface high pressure is
forecast across the northwest Bahamas by Saturday, the regional
pressure gradient will still remain weak and deep boundary layer
moisture is forecast to remain across South Florida and regional
waters. The upper low across the northeast Gulf is forecast to
remain in place on Saturday. All these synoptic features are
forecast to linger into Sunday. Regional PWAT's will remain elevated
during the weekend and mid-level temperatures will also be lower
than seasonal norms. All these synoptic elements should allow for
active afternoon and evening convection with greatest coverage in
the interior regions although the Atlantic and Gulf coasts metro
areas should also have periods of convective activity.

Extended forecast for early next week...The global model consensus
indicates that weak surface high pressure is forecast to build into
the region by early next week but the guidance indicates that
lingering boundary moisture and the upper level low across eastern
gulf could persist across the region through this period with
diurnally driven showers/thunderstorms forecast for early next
week, i.e. basically a climatology forecast. However, with upper
level trough bypassing the SE to the north into the east coast as
we head into the middle and latter part of the week and moisture
remaining at or above normal levels, rain chances will remain
enhanced.

&&

.MARINE...
A weak pressure gradient will continue across the regional waters
through the weekend. Regional winds will be fairly light and
variable at times. Gulf seas will be around 1 foot or possibly
less through the period and Atlantic seas 2 feet or less. Weak
high surface pressure is forecast to build into the region early
next week with easterly to southeasterly winds 10 knots or less
forecast.

&&

.FIRE WEATHER...
Weak pressure gradient will result in weak transport winds. This
will result in poor if not very poor dispersion conditions
through the weekend. However, given surface heating will be high
with decent convective instability, vertical extend of any smoke
plume will be considerable.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  91  76  89 /  40  50  30  50
Fort Lauderdale  77  90  77  90 /  50  50  30  50
Miami            77  91  77  91 /  10  50  30  60
Naples           75  90  76  90 /  30  40  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...52/PS
MARINE...52/PS
FIRE WEATHER...52/PS
Hazardous weather outlook, Sep 23, 3:50 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
350 PM EDT FRI SEP 23 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240800-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
350 PM EDT FRI SEP 23 2016

...FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING...
...SCATTERED TO NUMEROUS STORMS EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EARLY EVENING, ESPECIALLY OVER INTERIOR SOUTH
FLORIDA. THE PRIMARY THREAT WILL BE CLOUD-TO-GROUND LIGHTNING, BUT
GUSTY WINDS AND LOCALIZED STREET FLOODING ARE ALSO POSSIBLE.

HAIL: SMALL HAIL IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

WIND: STRONGER THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF
45 MPH.

FLOODING: TORRENTIAL DOWNPOURS FROM SLOW-MOVING THUNDERSTORMS MAY
LEAD TO LOCALIZED FLOODING OF URBAN AREAS ACROSS THE EAST AND WEST
COAST METROPOLITAN AREAS.

WATERSPOUTS: WATERSPOUTS ARE POSSIBLE ON SOUTH FLORIDA WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY EACH AFTERNOON AND EARLY EVENING,
ESPECIALLY OVER INTERIOR SOUTH FLORIDA. LIGHTNING WILL BE THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS OVER THE INTERIOR AREAS OF SOUTH FLORIDA ARE
ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

RAG

In the hours before

Special weather statement, Sep 23, 5:07 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
507 PM EDT FRI SEP 23 2016

FLZ069-070-075-232200-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
COASTAL COLLIER COUNTY FL-
507 PM EDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS AND SMALL HAIL
FOR SOUTHWESTERN COLLIER AND NORTHWESTERN MAINLAND MONROE COUNTIES
UNTIL 600 PM EDT...

* AT 507 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  NORTHEAST OF ROYAL PALM HAMMOCK TO NEAR CARNESTOWN TO NEAR
  PLANTATION ISLAND. THESE STORMS WERE NEARLY STATIONARY.

* THE PRIMARY IMPACTS WILL BE SMALL HAIL AND GUSTY WINDS OF 45 TO 55
  MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MARCO ISLAND...CHOKOLOSKEE...EVERGLADES CITY...CARNESTOWN...
  PLANTATION ISLAND...BELLE MEADE...MARCO ISLAND AIRPORT...
  COPELAND...CAPE ROMANO...ROYAL PALM HAMMOCK...LELY RESORT...BIG
  CYPRESS NATIONAL PRESERVE...FIDDLERS CREEK...FAKAHATCHEE STRAND
  STATE PRESERVE...PICAYUNE STRAND STATE FOREST...CAPE ROMANO AQUATIC
  PRESERVE...KEY MARCO...ROOKERY BAY AQUATIC PRESERVE...PORT OF THE
  ISLAND AND SOUTH BLOCKS GOLDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2601 8184 2615 8150 2598 8133 2582 8102
      2565 8125 2567 8135 2573 8134 2575 8141
      2579 8144 2577 8153 2581 8161 2578 8166
      2597 8183
TIME...MOT...LOC 2107Z 038DEG 3KT 2605 8150 2593 8139 2588 8130

RAG
Special weather statement, Sep 23, 7:08 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
708 PM EDT FRI SEP 23 2016

FLZ063-240000-
GLADES FL-
708 PM EDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR
NORTHEASTERN GLADES COUNTY UNTIL 800 PM EDT...

* AT 707 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 8 MILES NORTHEAST OF BRIGHTON SEMINOLE
  RESERVATION...OR 9 MILES NORTHWEST OF BUCKHEAD RIDGE...MOVING SOUTH
  AT 15 MPH.

* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
  WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
  UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
  STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  BUCKHEAD RIDGE...BRIGHTON SEMINOLE RESERVATION...INDIAN PRAIRIE
  CANAL MOUTH AND OKEE TANTIE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
      2717 8088 2714 8087 2715 8087 2715 8086
      2716 8086 2710 8082 2706 8085 2700 8087
      2695 8100 2692 8100 2691 8104 2721 8112
      2721 8094
TIME...MOT...LOC 2307Z 338DEG 12KT 2720 8101

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:26 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Sep 23, 4:17 PM EDTAreal Flood AdvisoryMFLPalm Beach118 min
Sep 23, 5:07 PM EDTSpecial Weather StatementMFLCollier53 min
Sep 23, 5:10 PM EDTSpecial Marine WarningMFL95 min
Sep 23, 7:08 PM EDTSpecial Weather StatementMFLGlades52 min
Sep 23, 7:16 PM EDTSpecial Marine WarningMFL89 min
Sep 23, 7:58 PM EDTAreal Flood AdvisoryMFLGlades2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.